It is for the side and tip of my nose.I am petrified. Have hype-ventilated numerous times, can't sleep...just thinking about worst-case scenario of losing my face or them finding that I am full of cancer. Would it be inappropriate for me to take a valium before the surgery?I'm afraid my extreme anxiety will make it even worse. I'm not looking for an "It'll be ok", just an explanation of how to get through it and how to communicate this to Dr.
MOHs Surgery Next Week - Dr Zloty, Vancouver, BC
Doctor Answers 5
Mohs on nose
The nose is a very sensitive area of the face. Many of our patients get their Mohs reconstruction done under IV sedation
Have a question? Ask a doctor
Nervous before surgery
I tell all of my patients that it is ok to be nervous before surgery. In fact, I'd be worried if they weren't a little nervous before undergoing an elective procedure. I see no problem with taking a little sedative, like Valium, the night before the procedure and, if fact, freely prescribe this to those who need it.
Nervous About Mohs Surgery
It is perfectly normal to be nervous about Mohs surgery. Many, if not all of my patients, have similar concerns. They worry about the extent of surgery, the amount of reconstruction they might require, and the scarring that will be left behind. However, the vast majority of my patients are incredibly surprised (and relieved!) when they see how minimally invasive the Mohs procedure is and how difficult it is to see any scarring afterwards.
I have prescribed Valium to some of my patients prior to surgery, but often find that it is not necessary after they better understand the procedure. While the risk of taking this medication is minimal, I prefer not to put my patients at risk at all unless they need it.
Having opened and worked in the very first Mohs surgery clinic in Ottawa, the capital city of Canada, I know Dr. Zloty in Vancouver very well. He is a skilled surgeon and a very approachable physician. I encourage you to share your concerns and feelings with him. He is open minded and as long as you communicate your concerns, I am sure he will help you through the process and through the day.
You might also like...
Nervous about Mohs surgery
I'm sorry you are so nervous and while I'd like to waylay your fears, your best bet is to call the office and discuss your concerns with them. I wouldn't have any concern about prescribing a Valium for you if you are that nervous and this wouldn't affect anything in your procedure, but your physician needs to understand what you are afraid of and why. He or she can discuss the procedure, your concerns, what will happen and why, any risks, etc. If you know more I'm sure you will be more comfortable. And if the two of you decide a Valium may help you get through the procedure, I'm sure that could be of benefit to you both. Talk to your doctor!
Concerns regarding Mohs Surgery
Best option is to communicate your concerns to your doctor. Tell him what your fears are, and perhaps he can explain so that the procedure is less frightening. I would not recommend an anxiolytic, such as valium, unless absolutely necessary and only with the consent of your surgeon and most imprortantly after you have given informed consent to the procedure.
Most patient are frightened by a surgical procedure, especially if they have not undergone a similar procedure before. Speaking for our patients, most of them are much more comfortable and less fearful after we explain what we're going to do (usually at the office visit). It is the "unknown" portion that I think is most frightening.
As a general rule, Mohs surgery starts with the smallest surgical margin possible and then the roots are traced out. As a result, you get the highest cure rate (i.e. best chance that it won't come back) and you preserve the greatest amount of healthy tissue (i.e. only cancerous tissue is removed).
Best option is for you to discuss your concerns with your doctor, whether this is regarding the Mohs surgery or the reconstruction. Ask what your options are, what are the risks, what are the complications? Hopefully, your doctor can relieve your concerns. Best of luck.